Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 214, NWS Lincoln, IL

November 28, 2005Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Nov 28, 2005, 12:56 AM CST for Sangamon County, Illinois. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 28, 2005, 12:56 AM CST (06:56 UTC)
Expired
Nov 28, 2005, 2:00 AM CST
In force
64 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Sangamon County, IL

The radar

The Lincoln radar (KILX), 46 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 27, 11:26 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 280656
SVRILX
ILC167-280800-
/O.NEW.KILX.SV.W.0214.051128T0656Z-051128T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1256 AM CST MON NOV 28 2005

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SANGAMON COUNTY IN CENTRAL ILLINOIS

* UNTIL 200 AM CST

* AT 1251 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTH OF
  AUBURN...OR ABOUT 15 MILES NORTHEAST OF CARLINVILLE...AND WAS
  MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PAWNEE
  SPRINGFIELD
  CHATHAM
  ROCHESTER
  RIVERTON
  SHERMAN
  MECHANICSBURG
  WILLIAMSVILLE

OTHER LOCATIONS IN THE WARNING INCLUDE...DIVERNON...GLENARM...
BUFFALO...CANTRALL...DAWSON...CURRAN AND BERRY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING...BUT STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3955 8983 3954 8958 3992 8928 3993 8950
      3998 8950 3996 8967 3991 8976

$$

AUTEN
3 follow-up statements
000 
WWUS53 KILX 280720
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
120 AM CST MON NOV 28 2005

ILC167-280800-
/O.CON.KILX.SV.W.0214.000000T0000Z-051128T0800Z/
SANGAMON-
120 AM CST MON NOV 28 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CST
FOR EASTERN SANGAMON COUNTY...

AT 117 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR ROCHESTER...OR
ABOUT 8 MILES SOUTHEAST OF SPRINGFIELD...MOVING NORTHEAST AT 45 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  RIVERTON.
  SHERMAN.
  MECHANICSBURG.
  WILLIAMSVILLE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3955 8983 3954 8958 3992 8928 3993 8950
      3998 8950 3996 8967 3991 8976

$$

AUTEN
000 
WWUS53 KILX 280740
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
140 AM CST MON NOV 28 2005

ILC167-280800-
/O.CON.KILX.SV.W.0214.000000T0000Z-051128T0800Z/
SANGAMON-
140 AM CST MON NOV 28 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CST
FOR NORTHEASTERN SANGAMON COUNTY...

AT 138 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BUFFALO...OR ABOUT 12
MILES EAST OF SPRINGFIELD...MOVING NORTHEAST AT 45 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  ILLIOPOLIS.
  BUFFALO.
  DAWSON.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3972 8956 3970 8946 3983 8924 3992 8924
      3992 8946

$$

AUTEN
000 
WWUS53 KILX 280758
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
158 AM CST MON NOV 28 2005

ILC167-280808-
/O.EXP.KILX.SV.W.0214.000000T0000Z-051128T0800Z/
SANGAMON-
158 AM CST MON NOV 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SANGAMON COUNTY
EXPIRES AT 200 AM CST...

AT 155 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED AND 
MOVED OUT OF THE AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 6 AM. REMAIN ALERT TO THE 
POSSIBILITY OF MORE SEVERE WEATHER.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3972 8956 3970 8946 3983 8924 3992 8924
      3992 8946

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 9:00 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Nov 27, 9:00 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
900 PM CST SUN NOV 27 2005

.DISCUSSION...
STRONG DEEPENING LOW PRESSURE OVER KANSAS WILL MOVE NORTHEAST INTO
WESTERN IOWA LATER TONIGHT. INTENSE LIFT AHEAD OF THE LOW HAS
CONTRIBUTED TO THUNDERSTORM DEVELOPMENT ACROSS A LARGE PART OF
EASTERN MISSOURI. THE PRECIPITATION IS BECOMING WIDESPREAD ENOUGH
ALONG THE MISSISSIPPI RIVER THAT IT WILL LIKELY STRENGTHEN THE LOW
LEVEL INVERSION AND RESIST ANY ATTEMPTS FOR DAMAGING WINDS TO
PENETRATE DOWNWARD TOWARD THE SURFACE. ALTHOUGH LOW LEVEL WINDS ARE
BACKED TO THE SOUTHEAST AND HODOGRAPHS ARE SHOWING STRONG LOW LEVEL
HELICITY...MOST OF THE SHEAR WILL BE BELOW THE INVERSION AND
UNAVAILABLE TO BE USED BY THUNDERSTORM UPDRAFTS. WIND PROFILES ARE
MORE UNIDIRECTIONAL ABOVE THE INVERSION. IN ADDITION...THE COOLEST
MID LEVEL TEMPERATURES THAT WILL CONTRIBUTE TO INSTABILITY SHOULD
REMAIN TO OUR WEST NEAR THE CENTER OF THE UPPER LOW. ALL OF THESE
FACTORS POINT TOWARD WIDESPREAD PRECIPITATION TONIGHT...HOWEVER ANY
SEVERE CONVECTION WILL BE ISOLATED AT BEST.

HAVE BUMPED UP POPS AND PRECIPITATION COVERAGE IN THE WESTERN ZONES
BEFORE MIDNIGHT...AND OVER THE REMAINDER OF THE AREA OVERNIGHT. NO
OTHER ADJUSTMENTS REQUIRED AT THIS TIME.

&&

.PREV DISCUSSION...
SEVERE POTENTIAL FOR TONIGHT IS MAIN FOCUS...WITH PRECIP ALL BUT A
CERTAINTY OVERNIGHT TONIGHT. MUCH LESS OF A CHANCE ON MON-TUES...
AND THEN AGAIN ON WED NIT/THURS...BUT STILL A FORECAST CONCERN.
TEMPS ARE ALSO A CONCERN...BUT ALREADY WELL HANDLED IN THE CURRENT
FORECAST. THE GFS REMAINS A LITTLE FASTER ON BRINGING THE WARM FRONT
ACROSS OUR AREA TONIGHT...WITH THE NAM SLOWER. CANADIAN IS CLOSER TO
GFS IN TIMING AND SENSIBLE WEATHER. ALL OF THESE MODELS ARE
WITHIN A FEW MB OF EACH OTHER WITH THE MAIN LOW THROUGHOUT ITS
PROGRESSION...SO NO MAJOR ISSUES. GFS USED FOR DETAILS.

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
SEVERE WEATHER POTENTIAL IS PRESENT TONIGHT...BUT NOT A SLAM DUNK. WE
HAVE PLENTY OF DIRECTIONAL SHEAR AT THE ONSET OF PCPN TONIGHT...BUT
STABILITY REMAINS THE MISSING LINK. THE HIGHEST INSTABILITY REMAINS
TO OUR SW...AND MAINLY BETWEEN NOW AND SUNSET. ONCE THE WARM FRONT
LIFTS THROUGH TONIGHT...AND THE COLD FRONT APPROACHES...OUR MAIN
SHEAR ISSUE WILL BE SPEED SHEAR. 0-6KM BULK SHEAR OF 70 KTS...WITH
AN H85 LLJ OF 65 KTS. 0-1 KM SHEAR OF 40 KTS...SO LINEAR CONVECTION
IS THE MOST LIKELY SCENARIO. WITH THE CONVECTION OUT AHEAD OF THE
COLD FRONT...EXPECT SOME ROTATING THUNDERSTORMS...AND A QUICK SPIN
UP TORNADO IS NOT OUT OF THE QUESTION. STRAIGHT LINE WINDS CONTINUE
TO BE THE MAIN THREAT...AS IS TYPICAL WITH STORMS THIS TIME OF
YEAR. HAIL IS ALSO POSSIBLE...AS WELL. WILL PUT SEVERE TSTMS W/
DAMAGING WINDS IN THE GRIDS FOR THE SOUTHERN THIRD OF THE CWA. THE
REMAINDER OF THE CWA WILL HAVE LONGER FOR THE NOCTURNAL INVERSION
TO SET UP AND PRECLUDE THE SEVERE WINDS FROM MIXING DOWN TO THE
GROUND. THE POTENTIAL FOR SPIN-UP TORS WILL ALSO BE LOWER WITH THAT
SCENARIO. WE REMAIN IN A SLIGHT RISK FOR ALL OF OUR CWA...PER SPC...
AND WE ARE PREPARED FOR ANY SEVERE WX THAT DOES DEVELOP.

AFTER THE COLD FRONT MOVES THROUGH EARLY MONDAY MORNING...RAIN AND
A FEW THUNDERSTORMS WILL LIKELY LINGER IN OUR EASTERN THIRD...WITH
A BREAK IN THE ACTION FOR THE SW. OUR ENTIRE AREA WILL REMAIN UNDER
THE INFLUENCE OF THE LONG WAVE TROUGH...PUTTING US AT THE RISK OF
SHOWERS INTO THE AFTERNOON...ESPECIALLY FOR OUR FAR NW ZONES. THE
PRECIP TYPE CHANGE TO SNOW WILL HOLD OFF UNTIL MONDAY NIGHT...WHEN
THE COLD COLUMN DEEPENS. SNOW SHOWERS OR FLURRIES ARE POSSIBLE ON
TUESDAY...AS ANOTHER H5 VORT MAX SWEEPS THROUGH. LITTLE
ACCUMULATION IS EXPECTED...DUE TO LIMITED MOISTURE. SOME CLEARING
WILL BE POSSIBLE TUESDAY NIGHT...FOR THE FIRST TIME IN A FEW DAYS.

LONG TERM...WEDNESDAY THROUGH SATURDAY...
DRY CONDITIONS SHOULD PREVAIL UNDER HIGH PRESSURE ON WEDNESDAY...
HOWEVER...THE NEXT LOW PRESSURE SYSTEM IS FORECAST TO LIFT OUT OF
THE PLAINS TO OUR WEST...WITH WARM FGEN TO GENERATE SOME SNOW
SHOWERS IN OUR AREA ON WED NIGHT AND THURSDAY. LOW AVAILABLE
MOISTURE SHOULD KEEP ANY ACCUMULATIONS ON THE LIGHT SIDE...AND
MAINLY IN OUR NORTHERN CWA. SOUTHERN AREAS WILL BE CLOSER TO
FLURRIES THAN MEASURABLE SNOW SHOWERS. SOME HINTS OF AN ADDITIONAL
LOW PRESSURE SYSTEM MOVING BY TO OUR SOUTH OF FRIDAY NIGHT AND
SATURDAY. THIS MAY BRING SOME SNOW AS WELL...BUT THROUGH GRID COORD
KEPT THINGS DRY FOR NOW. THE FOCUS AT THIS POINT APPEARS TO BE FRI
NIGHT AND SATURDAY...AS WAA AND ISEN LIFT PROVIDE THE FORCING.
WILL WAIT FOR MORE CONSISTENCY IN THE EXTENDED MODELS BEFORE
PROVIDING DETAILS IN THE FORECAST.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

04/SHIMON
Hazardous weather outlook, Nov 27, 11:09 AM CST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1109 AM CST SUN NOV 27 2005

ILZ027>031-036>038-040>057-061>063-066>068-071>073-281200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1109 AM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG WEATHER SYSTEM WILL LIFT OUT OF THE CENTRAL PLAINS TODAY
AND BRING A FAST MOVING COLD FRONT ACROSS ILLINOIS TONIGHT. THIS
FRONT WILL COMBINE WITH UNSEASONABLY WARM AND MOIST AIR TO
PRODUCE STRONG TO SEVERE THUNDERSTORMS ACROSS CENTRAL AND
SOUTHEAST ILLINOIS. THE PRIMARY THREAT FROM THE STORMS WILL BE
DAMAGING WINDS..HOWEVER ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT...MAINLY AFTER 9 PM.

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 1:36 AM CSTSevere Thunderstorm WarningILXChristian24 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.